Alert archive / Delaware / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 129, NWS Philadelphia/Mount Holly

July 1, 2025Kent County, Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 1, 2025, 5:42 PM EDT for Kent County, Sussex County, Delaware. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2025, 5:42 PM EDT (21:42 UTC)
Expired
Jul 1, 2025, 6:30 PM EDT
In force
48 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kent County, DE, Sussex County, DE

The radar

The Dover AFB radar (KDOX), 32 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 12:59 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2025-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2025-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1429 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

128 
WUUS51 KPHI 012142
SVRPHI
DEC001-005-012230-
/O.NEW.KPHI.SV.W.0129.250701T2142Z-250701T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
542 PM EDT Tue Jul 1 2025

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sussex County in southern Delaware...
  Kent County in central Delaware...

* Until 630 PM EDT.

* At 542 PM EDT, severe thunderstorms were located along a line
  extending from near Dover Speedway to near Sandtown to Seaford,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Damage to roofs, siding, trees, and power lines is 
           possible.

* Locations impacted include...
  Dover, Smyrna, Milford, Seaford, Harrington, Camden, Bridgeville,
  Cheswold, Ellendale, Bowers, Woodside, Viola, Hartly, Rising
  Sun-Lebanon, Woodland Beach, Hazlettville, Dover Base Housing,
  Dover Speedway, Sandtown, and Andrewsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

In addition to large hail and damaging winds, frequent cloud to
ground lightning is occurring with these storms. Move indoors
immediately. Remember, if you can hear thunder, you are close enough
to be struck by lightning.

&&

LAT...LON 3894 7573 3917 7575 3935 7554 3936 7552
      3939 7550 3930 7541 3907 7536 3886 7522
      3860 7566
TIME...MOT...LOC 2142Z 218DEG 31KT 3925 7549 3899 7567 3868 7563 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Staarmann
2 follow-up statements
961 
WWUS51 KPHI 012202
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
602 PM EDT Tue Jul 1 2025

DEC001-005-012230-
/O.CON.KPHI.SV.W.0129.000000T0000Z-250701T2230Z/
Sussex DE-Kent DE-
602 PM EDT Tue Jul 1 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTH CENTRAL SUSSEX AND KENT COUNTIES...

At 602 PM EDT, severe thunderstorms were located along a line
extending from near Woodland Beach to Rising Sun-Lebanon to near
Ellendale, moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Damage to roofs, siding, trees, and power lines is 
         possible.

Locations impacted include...
Dover, Smyrna, Milford, Harrington, Camden, Cheswold, Ellendale,
Bowers, Woodside, Viola, Hartly, Rising Sun-Lebanon, Woodland Beach,
Hazlettville, Dover Base Housing, Dover Speedway, Sandtown, Rising
Sun, Big Stone Beach, and Wyoming.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3886 7557 3889 7572 3917 7575 3936 7552
      3939 7550 3930 7541 3907 7536 3886 7522
      3868 7551
TIME...MOT...LOC 2202Z 218DEG 32KT 3930 7538 3909 7551 3874 7549 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Staarmann
783 
WWUS51 KPHI 012221
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
621 PM EDT Tue Jul 1 2025

DEC001-005-012231-
/O.EXP.KPHI.SV.W.0129.000000T0000Z-250701T2230Z/
Sussex DE-Kent DE-
621 PM EDT Tue Jul 1 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SUSSEX AND KENT
COUNTIES WILL EXPIRE AT 630 PM EDT...

The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds and heavy rain are still
possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central and southern Delaware...and northeastern Maryland.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Mount Holly NJ.

LAT...LON 3886 7557 3889 7572 3917 7575 3936 7552
      3939 7550 3930 7541 3907 7536 3886 7522
      3868 7551
TIME...MOT...LOC 2221Z 218DEG 31KT 3939 7529 3918 7542 3883 7540 

$$

Staarmann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 4:11 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 1, 4:11 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
411 PM EDT Tue Jul 1 2025

.SYNOPSIS...
A cold front will approach the area late Tuesday and move through
the region Tuesday night into Wednesday. High pressure builds
closer to the area later Wednesday into Thursday before settling
over our area on Friday and into the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A Severe Thunderstorm Watch remains in effect for the entire
forecast area until 9PM EDT.

A Flood Watch remains in effect for locations near and along the
I-95 corridor and southeast Pennsylvania until 2AM EDT.

Numerous heavy thunderstorms have developed across the I-95
corridor with additional clusters of heavy thunderstorms across
the Harrisburg region and the Washington DC metro area. As a
cold front across the Ohio River Valley advances east across
Pennsylvania late this afternoon and into tonight, supported by
an amplified trough pivoting across the Northeast and Mid
Atlantic, these clusters of strong thunderstorms will begin to
collide and merge across eastern PA and the I-95 corridor,
slowly moving east into the Delmarva and New Jersey into
tonight. SFCCAPE values this afternoon have bubbled up to
3000-4500 J/kg with steep low-level lapse rates of 7.0-8.0 C/km
leading to rapid development of strong updrafts and severe
thunderstorms capable of producing locally damaging wind gusts.
Furthermore, PWAT values are in excess of 2.0 inches, which is
at the climatological maximum for this area this time of the
year, with forecast profiles indicating that storms could have
a tendency to backbuild or train. These factors all indicate
that instances of flash flooding could be more numerous than
what we see in many events with even the potential for some
instances of significant flash flooding possible, especially if
storms train over an urban area. High res model guidance
suggests the potential for heavier storms to produce a quick 1
to 3 inches of rainfall within just 1 to 2 hours and it's
possible some localized storms totals could reach around 4
inches. For this reason, the WPC has expanded the Moderate Risk
in the Excessive Rainfall Outlook to envelop the entirety of
southeast PA, including Philadelphia, and into the I-95 corridor
for parts of New Jersey, essentially matching the locations we
have highlighted in our Flood Watch.

These various clusters of thunderstorms will merge into a broad
line tonight, likely lessening the severe weather threat with
the loss of daytime heating, but maintaining or even
exasperating the flash flood threat across the entire region.
This massive complex of heavy showers and thunderstorms will
slowly shift south and east into southern New Jersey and the
Delmarva overnight as the cold front arrives to nudge the storms
towards the coast. As a result of the heavy rainfall and slow
storm motions, flash flooding concerns may continue through the
evening and well into the first part of the overnight period.
The storms will gradually begin to lose steam early Wednesday
morning, but steady showers and some isolated thunderstorms can
still be expected during the predawn hours of Wednesday. Lows
will be in the upper 60s to low 70s.

Latest guidance suggests this frontal boundary will slow down
and possibly become quasi-stationary across southern New Jersey
and the southern Delmarva come daybreak Wednesday. As a result,
additional showers and thunderstorms may develop across this
corridor through Wednesday morning before gradually shifting
offshore throughout the day. PWAT values in this narrow corridor
will still be near 2 inches, suggesting heavy downpours will
still be possible for at least the first half of the day. Skies
will be overcast to mostly cloudy to start the day with gradual
clearing in the afternoon from west to east. High temperatures
will be in the 80s, with some areas that see sunshine in the
afternoon further north and west likely seeing the warmest
temperatures in the mid to upper 80s.

Widespread rainfall amounts once this is all said and done look
to be at least around 0.75 to 2.5 inches of rainfall, with
locally heavier amounts very possible.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Dry and quiet weather follows for Wednesday night as high
pressure builds in to our south and west. Lows in the 60s.

While high pressure will be increasingly in control on Thursday,
a weak cold front looks to sink southward during the afternoon
and evening on Thursday. This cold front looks to set off some
showers and maybe an isolated thunderstorm for areas near and NW
of I-78. High temperatures will be in the mid to upper 80s.
Nighttime lows will be in the 60s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A lingering upper level trough looks to become reinforced as it
remains across much of the Northeast through the end of the
work week before moving offshore over the weekend. At the
surface, a high pressure system settles over our area on Friday
and Saturday and moving offshore on Sunday, keeping the region
mostly dry.

Daytime temperatures in the 80s for most Friday and Saturday,
with temperatures look to warm closer to 90 on Sunday. Dew
points are forecast to be in the low to mid 60s before
increasing to around 70 on Sunday. Overall, the most pleasant
day does look to be Friday which should make for a nice forecast
for the 4th of July.

Next week looks to begin hot and humid for next Monday and
Tuesday but there will be chances for late day showers/storms
as the next cold front approaches.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of Today...Restrictions likely with thunderstorms in the
afternoon (60-80%). Winds from the southwest around 10 kts
gusting to 15 kts. Higher gusts possible in thunderstorms.
Moderate confidence.

Tonight...Restrictions likely (40-60%) with showers and
thunderstorms continuing into the evening. Showers/storms should
wind down overnight but an MVFR/IFR stratus deck could set in.
Winds generally W/SW around 5 knots. Moderate confidence.

Monday...Sub-VFR conditions likely with lingering stratus and
fog across the region. Gradual improvement from west to east
through the day. Winds W-SW around 5 to 10 kts. Moderate
confidence.

Outlook...

Wednesday night through Sunday...VFR. No significant weather.

&&

.MARINE...
Small Craft Advisory conditions continue until early Wednesday
morning. There will also be showers/storms moving over the
waters and these could produce localized wind gusts over 40
knots. Winds and seas subside below advisory criteria by
daybreak Wednesday. Some lingering showers and thunderstorms
possible off the Southern New Jersey and Delaware coasts.

Outlook...

Wednesday night into Saturday...Sub-SCA conditions expected.

Rip Currents...

On Tuesday, winds turn more south-southwest around 10 to 20 mph and
the period Will be around 7 seconds with breaking waves around
3 to 4 feet. Thus, we will continue with the MODERATE risk for
the development of dangerous rip currents for the NJ Shore and
LOW risk for Delaware Beaches as flow will be more offshore
there

For Wednesday, winds go more west/southwesterly and lighten to
around 10 MPH or less. Seas decrease as well within the surf
zone to around 2 feet. As a result, a LOW risk for the
development of rip currents will be in place for the Jersey
Shore and Delaware Beaches.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 2 AM EDT Wednesday for PAZ060-070-071-
     101>106.
NJ...Flood Watch until 2 AM EDT Wednesday for NJZ009-010-012-013-
     015>019.
DE...Flood Watch until 2 AM EDT Wednesday for DEZ001.
MD...None.
MARINE...Small Craft Advisory until 2 AM EDT Wednesday for ANZ450.
     Small Craft Advisory until 4 AM EDT Wednesday for ANZ451>455.

&&

SYNOPSIS...Fitzsimmons/MJL
NEAR TERM...MJL
SHORT TERM...Fitzsimmons/MJL
LONG TERM...Fitzsimmons/MJL
AVIATION...MJL
MARINE...MJL
Hazardous weather outlook, Jul 1, 2:03 PM EDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
203 PM EDT Tue Jul 1 2025

MDZ012-015-019-020-021815-
Kent MD-Queen Annes-Talbot-Caroline-
203 PM EDT Tue Jul 1 2025

...SEVERE THUNDERSTORM WATCH 481 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

 There is a SLIGHT RISK for severe thunderstorms on Tuesday.

 There is a MODERATE RISK for excessive rainfall on Tuesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MJL

In the hours before

Local storm report, Jul 1, 5:28 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
528 PM EDT Tue Jul 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     Flash Flood      Muhlenberg Twp          40.38N 75.93W
07/01/2025                   Berks              PA   Fire Dept/Rescue

            Vehicle stuck in water on Route 61.

&&

NG
Local storm report, Jul 1, 5:31 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
531 PM EDT Tue Jul 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Flash Flood      Alleghenyville          40.23N 75.98W
07/01/2025                   Berks              PA   Fire Dept/Rescue

            Vehicle stuck in flood water at the
            intersection of Maple Grove Road & Kramer
            Road.

&&

NG
Local storm report, Jul 1, 5:33 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
533 PM EDT Tue Jul 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     Flash Flood      1 N Lorane              40.30N 75.86W
07/01/2025                   Berks              PA   Fire Dept/Rescue

            Vehicle stuck in flood water under a
            railroad underpass on Gibraltar Road.

&&

NG
Local storm report, Jul 1, 5:36 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
536 PM EDT Tue Jul 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     Flash Flood      Neptune Township        40.21N 74.05W
07/01/2025                   Monmouth           NJ   Public

            Multiple vehicles stuck in flood water.

&&

NG
Local storm report, Jul 1, 5:40 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
540 PM EDT Tue Jul 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     Flash Flood      1 ENE Pike Twp          40.41N 75.69W
07/01/2025                   Berks              PA   Fire Dept/Rescue

            Person trapped in vehicle due to flooding
            with a water rescue occurring on Oysterdale
            Road.

&&

NG
Local storm report, Jul 1, 5:42 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
542 PM EDT Tue Jul 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     Flash Flood      2 E Pike Twp            40.41N 75.66W
07/01/2025                   Berks              PA   Fire Dept/Rescue

            Vehicle stuck in rising flood water at the
            intersection of Baldy Hill Road and Landis
            Store Road.

&&

NG

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:41 PM EDTSevere Thunderstorm WarningPHINew Castle64 min
Jul 1, 2:30 AM EDTFlood WatchPHINew Castle19 hr
Jul 1, 2:32 PM EDTSevere Thunderstorm WarningPHINew Castle43 min
Jul 1, 4:50 PM EDTSevere Thunderstorm WarningPHIKent, New Castle55 min
Jul 1, 5:04 PM EDTSevere Thunderstorm WarningPHIKent, Sussex56 min

Nearby

Severe Thunderstorm Warnings in Delaware, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.